Dental and Oral Health (Seniors)
Side Effects of Medications on Oral Health
Medications often have side effects, besides dry mouth, that can have a harmful effect on other parts of the body, including the mouth.
These side effects can include:
- Swollen or bleeding gums
- Overgrowth of gum tissue
- Fungal infections, such as thrush - some oral inhalers may cause this type of infection
- Weakness and tiredness - the adult could become too tired to care about hygiene
- A condition called "tardive dyskinesia." This causes unusual and repetitive mouth movement
- Tooth decay - many medications have added sugar or are syrupy - and this can contribute to tooth decay
It is important to remember that tobacco and alcohol are also considered drugs - and both can have harmful and drying effects on the mouth, teeth, and gums. Oral cancer is a serious, harmful effect.
Before the dental appointment...
The older adult or caregiver should advise the dentist about any medications, supplements, and herbals that are taken, especially before oral surgery or treatment for gum disease.
Discuss medications. Aspirin and anticoagulants can reduce blood clotting capability, which could cause bleeding problems during these types of procedures.
Published with permission from Smiles For Seniors ... an oral health initiative of the Ohio Dental Association.
For more information:
Go to the Dental and Oral Health (Seniors)
health topic, where you can:
- Read articles on this topic
- Browse the previously asked questions
Last Reviewed: Apr 14, 2011